Washington, 2013

Wildfire in Washington, July 15 to 16, 2013

July 15 to 16, 2013 · NWS OTX · 1 event in 1 county or zone

A weak dry cold front pushed down the Okanogan Valley on the 15th, which resulted in breezy northerly winds. A prolonged period of dry weather combined with the breezy afternoon winds resulted in good conditions for rapid wildfire spread.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$261,000
Crop damage
$350,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weak dry cold front pushed down the Okanogan Valley on the 15th, which resulted in breezy northerly winds. A prolonged period of dry weather combined with the breezy afternoon winds resulted in good conditions for rapid wildfire spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 15, 10:22 AM PST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 15, 10:22 AM PST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1122 AM PDT Mon Jul 15 2013

.SYNOPSIS...
A dry cold front passage today will bring gusty north winds to the
Okanogan Valley and Western Columbia Basin. Gusty northeast
winds will setup for much of the region on Tuesday. In addition, a
disturbance moving in from the south will bring a good chance for
thunderstorms late Tuesday into Wednesday. Dry with above
temperatures can be expected Thursday through early next week.

&&

.DISCUSSION...
Dry conditions will continue today and for most of Tuesday for the
Inland Northwest. A weak shortwave will move from southern BC into
Alberta today. The most we will see from that system will be some
afternoon cumulus building over the northernmost mountains. Our
next weather maker will be the upper low off the California coast
will bring a widespread threat of thunderstorms Tuesday night into
Wednesday.

&&

.AVIATION...
18Z TAFS: Gusty north winds will channel down the Okanogan valley
and Western Columbia Basin today under mostly clear skies.
Pressure gradients will swing around to the northeast overnight
and Tue morning leading to incr winds from KSZT to KCOE after 08z.
Otherwise VFR ceilings and visibilities will prevail for the next
24 hours. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        85  57  91  62  90  61 /   0   0   0  50  30   0
Coeur d'Alene  84  54  90  62  88  59 /   0   0   0  50  50  10
Pullman        85  46  92  58  89  54 /   0   0  20  50  20   0
Lewiston       94  60 102  67  97  65 /   0   0  20  30  20  10
Colville       86  52  93  58  91  56 /   0   0   0  50  60  10
Sandpoint      83  50  87  55  85  53 /   0   0   0  50  60  10
Kellogg        84  53  90  60  87  58 /   0   0  10  50  40  10
Moses Lake     90  59  97  64  96  62 /   0   0  10  40  20   0
Wenatchee      88  62  93  67  92  65 /   0   0  10  50  20   0
Omak           87  57  93  63  93  61 /   0   0   0  50  60  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 15, 4:57 AM PST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PDT MON JUL 15 2013

IDZ001>004-026-027-WAZ031>033-037-038-041>044-161300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
557 AM PDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT THE REGION
TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON. THESE STORMS WILL
CONTAIN VERY LITTLE RAINFALL AND POTENTIAL FOR GUSTY OUTFLOW
WINDS INCREASING THE RISK OF NEW WILDLAND FIRE STARTS.

WAZ034>036-161300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
557 AM PDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHEAST WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES
TUESDAY AFTERNOON WILL INCREASE THE RISK FOR RAPIDLY SPREADING
WILDLAND FIRES THROUGH CURED GRASSES AND SAGEBRUSH.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT THE REGION
TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON. THESE STORMS WILL
CONTAIN VERY LITTLE RAINFALL AND POTENTIAL FOR GUSTY OUTFLOW
WINDS INCREASING THE RISK OF NEW WILDLAND FIRE STARTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
July 15, 11:51 AM PST to July 16, 12:00 PM PST
Where
Okanogan Valley forecast zone
Property damage
$261,000
Crop damage
$350,000
Reported by
Fire Department/Rescue
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

This was a fast moving brush fire that ignited along Highway 20 just west of Okanogan. The fire was believed to be started by a lawn mower early on the sixteenth; the time of ignition was estimated. The fire burned through 2,000 acres before being contained on the seventeenth. Two outbuildings were destroyed. The fire also burnt down a wooden 115 thousand volt transmission H structure on the Loup transmission line. This resulted in the breaker opening at the Okanogan substation, which in turn resulted in a loss of power out of the substation into the Methow Valley. Material damage to Public Utility District assets were estimated at fewer than 20 thousand dollars and the cost of the outage was estimated to be 60 to 70 thousand dollars. The fire also destroyed one outbuilding (estimated at 10,000 dollars), one hay baler (estimated at 4,000 dollars), one hay swather (estimated at 12,000 dollars), five miles of orchard fence (estimated at 150,000 dollars) and two hundred fruit trees (estimate at 350,000 dollars).

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460074.